Dynamics of lineages in adaptation to a gradual environmental change
Annales Henri Lebesgue, Volume 5 (2022), pp. 729-777.

Metadata

Keywordsstochastic individual-based model, spine of birth-death process, many-to-one formula, ancestral path, historical process, genealogy, phylogeny, resilience

Abstract

We investigate a simple quantitative genetics model subject to a gradual environmental change from the viewpoint of the phylogenies of the living individuals. We aim to understand better how the past traits of their ancestors are shaped by the adaptation to the varying environment. The individuals are characterized by a one-dimensional trait. The dynamics -births and deaths- depend on a time-changing mortality rate that shifts the optimal trait to the right at constant speed. The population size is regulated by a nonlinear non-local logistic competition term. The macroscopic behaviour can be described by a PDE that admits a unique positive stationary solution. In the stationary regime, the population can persist, but with a lag in the trait distribution due to the environmental change. For the microscopic (individual-based) stochastic process, the evolution of the lineages can be traced back using the historical process, that is, a measure-valued process on the set of continuous real functions of time. Assuming stationarity of the trait distribution, we describe the limiting distribution, in large populations, of the path of an individual drawn at random at a given time T. Freezing the non-linearity due to competition allows the use of a many-to-one identity together with Feynman–Kac’s formula. This path, in reversed time, remains close to a simple Ornstein–Uhlenbeck process. It shows how the lagged bulk of the present population stems from ancestors once optimal in trait but still in the tail of the trait distribution in which they lived.


References

[ABR17] Alfaro, Matthieu; Berestycki, Henri; Raoul, Gaël The effect of climate shift on a species submitted to dispersion, evolution, growth, and nonlocal competition, SIAM J. Math. Anal., Volume 49 (2017) no. 1, pp. 562-596 | DOI | MR | Zbl

[APMO12] Anderson, Jill T.; Panetta, Anne Marie; Mitchell-Olds, Thomas Evolutionary and ecological responses to anthropogenic climate change: update on anthropogenic climate change, Plant physiology, Volume 160 (2012) no. 4, pp. 1728-1740 | DOI

[BAD + 07] Beerenwinkel, Niko; Antal, Tibor; Dingli, David; Traulsen, Arne; Kinzler, Kenneth W.; Velculescu, Victor E.; Vogelstein, Bert; Nowak, Martin A. Genetic progression and the waiting time to cancer, PLOS Comput. Biol., Volume 3 (2007) no. 11, p. e225 | DOI | MR

[BBS13] Berestycki, Julien; Berestycki, Nathanaël; Schweinsberg, Jason The genealogy of branching Brownian motion with absorption, Ann. Probab., Volume 41 (2013) no. 2, pp. 527-618 | MR | Zbl

[BD13] Brunet, Éric; Derrida, Bernard Genealogies in simple models of evolution, J. Stat. Mech. Theory Exp., Volume 2013 (2013) no. 1, P01006 | MR | Zbl

[BDMM07] Brunet, Éric; Derrida, Bernard; Mueller, Alfred H; Munier, Stéphane Effect of selection on ancestry: an exactly soluble case and its phenomenological generalization, Phys. Rev. E, Volume 76 (2007) no. 4, 041104 | DOI | MR

[BDMT11] Bansaye, Vincent; Delmas, Jean-François; Marsalle, Laurence; Tran, Viet Chi Limit theorems for Markov processes indexed by continuous time Galton–Watson trees, Ann. Appl. Probab., Volume 21 (2011) no. 6, pp. 2263-2314 | MR | Zbl

[BDNZ09] Berestycki, Henri; Diekmann, Odo; Nagelkerke, Cornelis J.; Zegeling, Paul A. Can a species keep pace with a shifting climate?, Bull. Math. Biol., Volume 71 (2009) no. 2, pp. 399-429 | DOI | MR | Zbl

[Ber09] Berestycki, Nathanaël Recent progress in coalescent theory, Ensaios Matemáticos, 16, Sociedade Brasileira de Matemática, Rio de Janeiro, 2009 | Zbl

[BGK + 21] Blancas, Airam; Gufler, Stephan; Kliem, Sandra; Tran, Viet Chi; Wakolbinger, Anton Evolving genealogies for branching populations under selection and competition (2021) (https://arxiv.org/abs/2106.16201)

[BH06] Bradshaw, William E.; Holzapfel, Christina M. Evolutionary response to rapid climate change, Science, Volume 312 (2006) no. 5779, pp. 1477-1478 | DOI

[Bil13] Billingsley, Patrick Convergence of probability measures, Wiley Series in Probability and Statistics, John Wiley & Sons, 2013

[BL95] Bürger, Reinhard; Lynch, Michael Evolution and extinction in a changing environment: a quantitative-genetic analysis, Evolution, Volume 49 (1995) no. 1, pp. 151-163 | DOI

[BSB + 11] Burrows, Michael T.; Schoeman, David S.; Buckley, Lauren B.; Moore, Pippa; Poloczanska, Elvira S.; Brander, Keith M.; Brown, Chris; Bruno, John F.; Duarte, Carlos M.; Halpern, Benjamin S. et al. The pace of shifting climate in marine and terrestrial ecosystems, Science, Volume 334 (2011) no. 6056, pp. 652-655 | DOI

[CFM08] Champagnat, Nicolas; Ferrière, Régis; Méléard, Sylvie From individual stochastic processes to macroscopic models in adaptive evolution, Stoc. Models, Volume 24 (2008) no. Suppl. 1, pp. 2-44 | DOI | MR | Zbl

[CG20] Cloez, Bertrand; Gabriel, Pierre On an irreducibility type condition for the ergodicity of nonconservative semigroups, C. R. Math. Acad. Sci. Paris, Volume 358 (2020) no. 6, pp. 733-742 | MR | Zbl

[Cha06] Champagnat, Nicolas A microscopic interpretation for adaptive dynamics trait substitution sequence models, Stochastic Processes Appl., Volume 116 (2006) no. 8, pp. 1127-1160 | DOI | MR | Zbl

[ChaM07] Champagnat, Nicolas; Méléard, Sylvie Invasion and adaptive evolution for individual-based spatially structured populations, J. Math. Biol., Volume 55 (2007) no. 2, pp. 147-188 | DOI | MR | Zbl

[Clo17] Cloez, Bertrand Limit theorems for some branching measure-valued processes, Adv. Appl. Probab., Volume 49 (2017) no. 2, pp. 549-580 | DOI | MR | Zbl

[CNR + 18] Collot, Dorian; Nidelet, Thibault; Ramsayer, Johan; Martin, Olivier C.; Méléard, Sylvie; Dillmann, Christine; Sicard, Delphine; Legrand, Judith Feedback between environment and traits under selection in a seasonal environment: consequences for experimental evolution, Proc. R. Soc. B., Volume 285 (2018) no. 1876, 20180284 | DOI

[Daw93] Dawson, Donald A. Measure-valued Markov processes, École d’été de probabilités de Saint-Flour XXI-1991 (Lecture Notes in Mathematics), Springer, 1993, pp. 1-260 | Zbl

[DFM07] Desai, Michael M.; Fisher, Daniel S.; Murray, Andrew W The speed of evolution and maintenance of variation in asexual populations, Current biology, Volume 17 (2007) no. 5, pp. 385-394 | DOI

[DK96] Donnelly, Peter; Kurtz, Thomas G. A countable representation of the Fleming-Viot measure-valued diffusion, Ann. Probab., Volume 24 (1996) no. 2, pp. 698-742 | MR | Zbl

[DK99] Donnelly, Peter; Kurtz, Thomas G. Particle representations for measure-valued population models, Ann. Probab., Volume 27 (1999) no. 1, pp. 166-205 | MR | Zbl

[DM11] Durrett, Rick; Mayberry, John Traveling waves of selective sweeps, Ann. Appl. Probab., Volume 21 (2011) no. 2, pp. 699-744 | MR | Zbl

[DP91] Dawson, Donald A.; Perkins, Edwin A. Historical processes, Memoirs of the American Mathematical Society, 454, American Mathematical Society, 1991 | Zbl

[DWF13] Desai, Michael M.; Walczak, Aleksandra M.; Fisher, Daniel S. Genetic diversity and the structure of genealogies in rapidly adapting populations, Genetics, Volume 193 (2013) no. 2, pp. 565-585 | DOI

[Dyn91] Dynkin, Evgeniĭ B. Branching particle systems and superprocesses, Ann. Probab., Volume 19 (1991) no. 3, pp. 1157-1194 | MR | Zbl

[EK19] Etheridge, Alison M.; Kurtz, Thomas G. Genealogical constructions of population models, Ann. Probab., Volume 47 (2019) no. 4, pp. 1827-1910 | MR | Zbl

[Eth00] Etheridge, Alison M. An introduction to superprocesses, University Lecture Series, 20, American Mathematical Society, 2000 | MR | Zbl

[Fey05] Feynman, Richard Phillips Space-time approach to non-relativistic quantum mechanics, Feynman’s Thesis. A New Approach To Quantum Theory, World Scientific, 2005, pp. 71-109 | DOI

[FM04] Fournier, Nicolas; Méléard, Sylvie A microscopic probabilistic description of a locally regulated population and macroscopic approximations, Ann. Appl. Probab., Volume 14 (2004) no. 4, pp. 1880-1919 | MR | Zbl

[FPY93] Fitzsimmons, Pat; Pitman, Jim; Yor, Marc Markovian bridges: construction, Palm interpretation, and splicing, Seminar on Stochastic Processes, 1992 (Progress in Probability), Volume 33 (1993), pp. 101-134 | DOI | MR | Zbl

[GAZdV16] Gorter, Florien A.; Aarts, Mark M. G.; Zwaan, Bas J.; de Visser, J. Arjan G. M. Dynamics of adaptation in experimental yeast populations exposed to gradual and abrupt change in heavy metal concentration, The American Naturalist, Volume 187 (2016) no. 1, pp. 110-119 | DOI

[GDC + 18] Guzella, Thiago S.; Dey, Snigdhadip; Chelo, Ivo M; Pino-Querido, Ania; Pereira, Veronica F.; Proulx, Stephen R.; Teotónio, Henrique Slower environmental change hinders adaptation from standing genetic variation, PLoS genetics, Volume 14 (2018) no. 11, e1007731 | DOI

[GPW09] Greven, Andreas; Pfaffelhuber, Peter; Winter, Anita Convergence in distribution of random metric measure spaces (Λ-coalescent measure trees), Probab. Theory Relat. Fields, Volume 145 (2009) no. 1-2, pp. 285-322 | DOI | MR | Zbl

[GRFH13] Gonzalez, Andrew; Ronce, Ophélie; Ferriere, Regis; Hochberg, Michael E Evolutionary rescue: an emerging focus at the intersection between ecology and evolution, Phil. Trans. R. Soc. B, Volume 368 (2013) no. 1610, 20120404 | DOI

[HFK08] Hendry, Andrew P.; Farrugia, Thomas J.; Kinnison, Michael T. Human influences on rates of phenotypic change in wild animal populations, Molecular ecology, Volume 17 (2008) no. 1, pp. 20-29 | DOI

[HH06] Hardy, Robert; Harris, Simon C. A new formulation of the spine approach to branching diffusions (2006) (https://arxiv.org/abs/math/0611054)

[HH09] Hardy, Robert; Harris, Simon C. A spine approach to branching diffusions with applications to L p-convergence of martingales, Séminaire de probabilités XLII (Lecture Notes in Mathematics), Volume 1979, Springer, 2009, pp. 281-330 | DOI | MR | Zbl

[HP86] Haussmann, Ulrich G.; Pardoux, Etienne Time reversal of diffusions, Ann. Probab., Volume 14 (1986), pp. 1188-1205 | MR | Zbl

[HR17] Harris, Simon C.; Roberts, Matthew I. The many-to-few lemma and multiple spines, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 53 (2017) no. 1, pp. 226-242 | MR | Zbl

[HS11] Hoffmann, Ary A.; Sgrò, Carla M. Climate change and evolutionary adaptation, Nature, Volume 470 (2011) no. 7335, pp. 479-485 | DOI

[IW14] Ikeda, Nobuyuki; Watanabe, Shinzo Stochastic differential equations and diffusion processes, Elsevier, 2014 (digital book of the second edition published in 1989, by Elsevier and North-Holland, TOkyo.) | Zbl

[Kac49] Kac, Mark On distributions of certain Wiener functionals, Trans. Am. Math. Soc., Volume 65 (1949) no. 1, pp. 1-13 | MR | Zbl

[Kac51] Kac, Mark On some connections between probability theory and differential and integral equations, Proceedings of the second Berkeley symposium on mathematical statistics and probability (1951), pp. 189-215 | Zbl

[Kli14] Kliem, Sandra A compact containment result for nonlinear historical superprocess approximations for population models with trait-dependence, Electron. J. Probab., Volume 19 (2014), 97 | MR | Zbl

[KLPP97] Kurtz, Thomas G.; Lyons, Russell; Pemantle, Robin; Peres, Yuval A conceptual proof of the Kesten–Stigum theorem for multi-type branching processes, Classical and modern branching processes. Proceedings of the IMA workshop, Minneapolis, MN, USA, June 13–17, 1994 (The IMA Volumes in Mathematics and its Applications), Volume 84, Springer, 1997, pp. 181-185 | MR | Zbl

[KLRT97] Kessler, David A.; Levine, Herbert; Ridgway, Douglas; Tsimring, Lev S. Evolution on a smooth landscape, J. Stat. Phys., Volume 87 (1997) no. 3-4, pp. 519-544 | DOI | Zbl

[KM14] Kopp, Michael; Matuszewski, Sebastian Rapid evolution of quantitative traits: theoretical perspectives, Evolutionary Applications, Volume 7 (2014) no. 1, pp. 169-191 | DOI

[KW19] Kliem, Sandra; Winter, Anita Evolving phylogenies of trait-dependent branching with mutation and competition, Part I: Existence, Stochastic Processes Appl., Volume 129 (2019) no. 12, pp. 4837-4877 | DOI | MR | Zbl

[LBP + 21] Lepers, Clotilde; Billiard, Sylvain; Porte, Matthieu; Méléard, Sylvie; Tran, Viet Chi Inference with selection, varying population size, and evolving population structure: application of ABC to a forward–backward coalescent process with interactions, Heredity, Volume 126 (2021) no. 2, pp. 335-350 | DOI

[LDH + 09] Loarie, Scott R.; Duffy, Philip B.; Hamilton, Healy; Asner, Gregory P.; Field, Christopher B.; Ackerly, David D. The velocity of climate change, Nature, Volume 462 (2009) no. 7276, pp. 1052-1055 | DOI

[LG05] Le Gall, Jean-François Random trees and applications, Probab. Surv., Volume 2 (2005), pp. 245-311 | MR | Zbl

[LGW91] Lynch, Michael; Gabriel, Wilfred; Wood, A. Michelle Adaptive and demographic responses of plankton populations to environmental change, Limnology and Oceanography, Volume 36 (1991) no. 7, pp. 1301-1312 | DOI

[LL93] Lynch, Michael; Lande, Russel Evolution and extinction in response to environmental change, Biotic interactions and global change (1993), pp. 234-250

[LPP95] Lyons, Russell; Pemantle, Robin; Peres, Yuval Conceptual proofs of L log L criteria for mean behavior of branching processes, Ann. Probab., Volume 23 (1995) no. 3, pp. 1125-1138 | Zbl

[LS96] Lande, Russell; Shannon, Susan The role of genetic variation in adaptation and population persistence in a changing environment, Evolution, Volume 50 (1996) no. 1, pp. 434-437 | DOI

[Mar19a] Marguet, Aline A law of large numbers for branching Markov processes by the ergodicity of ancestral lineages, ESAIM, Probab. Stat., Volume 23 (2019), pp. 638-661 | DOI | MR

[Mar19b] Marguet, Aline Uniform sampling in a structured branching population, Bernoulli, Volume 25 (2019) no. 4A, pp. 2649-2695 | DOI | MR | Zbl

[MT12] Méléard, Sylvie; Tran, Viet Chi Nonlinear historical superprocess approximations for population models with past dependence, Electron. J. Probab., Volume 17 (2012), 47 | MR | Zbl

[NH13] Neher, Richard A.; Hallatschek, Oskar Genealogies of rapidly adapting populations, Proceedings of the National Academy of Sciences, Volume 110 (2013) no. 2, pp. 437-442 | DOI

[Par06] Parmesan, Camille Ecological and evolutionary responses to recent climate change, Annu. Rev. Ecol. Evol. Syst., Volume 37 (2006), pp. 637-669 | DOI

[Per95] Perkins, Edwin A. On the martingale problem for interactive measure-valued branching diffusions, Memoirs of the American Mathematical Society, 549, American Mathematical Society, 1995 | Zbl

[Per02] Perkins, Edwin A. Dawson-Watanabe superprocesses and measure-valued diffusions, Lectures on probability theory and statistics. . École d’été de probabilités de Saint-Flour XXIX - 1999, Saint-Flour, France, July 8-24, 1999 (Lecture Notes in Mathematics), Springer, 2002, pp. 125-329 | Zbl

[PFG20] Patout, Florian; Forien, Raphaël; Garnier, Jimmy Ancestral lineages in mutation-selection equilibria with moving optimum (2020) (https://arxiv.org/abs/2011.05192)

[PL04] Potapov, Alex B.; Lewis, Mark A. Climate and competition: the effect of moving range boundaries on habitat invasibility, Bull. Math. Biol., Volume 66 (2004) no. 5, pp. 975-1008 | DOI | MR | Zbl

[PSK10] Park, Su-Chan; Simon, Damien; Krug, Joachim The speed of evolution in large asexual populations, J. Stat. Phys., Volume 138 (2010) no. 1-3, pp. 381-410 | DOI | MR | Zbl

[RGHK12] Roques, Lionel; Garnier, Jimmy; Hamel, François; Klein, Etienne K. Allee effect promotes diversity in traveling waves of colonization, Proceedings of the National Academy of Sciences, Volume 109 (2012) no. 23, pp. 8828-8833 | DOI | MR

[RPBM20] Roques, Lionel; Patout, Florian; Bonnefon, Olivier; Martin, Guillaume Adaptation in general temporally changing environments, SIAM J. Appl. Math., Volume 80 (2020) no. 6, pp. 2420-2447 | DOI | MR | Zbl

[RWC03] Rouzine, Igor M.; Wakeley, John; Coffin, John M. The solitary wave of asexual evolution, Proceedings of the National Academy of Sciences, Volume 100 (2003) no. 2, pp. 587-592 | DOI

[Sch17a] Schweinsberg, Jason Rigorous results for a population model with selection I: evolution of the fitness distribution, Electron. J. Probab., Volume 22 (2017), 37 | MR | Zbl

[Sch17b] Schweinsberg, Jason Rigorous results for a population model with selection II: genealogy of the population, Electron. J. Probab., Volume 22 (2017), 38 | MR | Zbl

[She19] Sheldon, Kimberly S. Climate change in the tropics: ecological and evolutionary responses at low latitudes, Annual Review of Ecology, Evolution, and Systematics, Volume 50 (2019), pp. 303-333 | DOI

[TLK96] Tsimring, Lev S.; Levine, Herbert; Kessler, David A. RNA virus evolution via a fitness-space model, Phys. Rev. Lett., Volume 76 (1996) no. 23, pp. 4440-4443 | DOI

[Tra14] Tran, Viet Chi Une ballade en forêts aléatoires, Ph. D. Thesis, Université Lille 1, Lille, France (2014) (Habilitation à diriger des recherches, https://tel.archives-ouvertes.fr/tel-01087229/file/these_simple.pdf. Rapporteurs : Thomas G. Kurtz, Etienne Pardoux, Anita Winter, HAL_ID: tel-01087229)

[Wen86] Wenocur, Michael L. Brownian motion with quadratic killing and some implications, J. Appl. Probab., Volume 23 (1986) no. 4, pp. 893-903 | DOI | MR | Zbl